Flash Flood, Central Interior
- When
- April 18, 12:00 AM AST to 11:59 PM AST
- Where
- Central Interior County, Countywide
- Reported by
- NEWSPAPER
Showers and thunderstorms continued to affect the island of Puerto Rico for the second day in a row. Flooding was reported mainly along the southern, central, eastern and western regions.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
Showers and thunderstorms continued to affect the island of Puerto Rico for the second day in a row. Flooding was reported mainly along the southern, central, eastern and western regions. Around 55,000 people were without water, and 16,0000 without power. Stretches of 10 roads were closed off to traffic in Ponce, Humacao, Mayaguez, Fajardo, Ceiba, Luquillo, Sabana Grande, Yauco and Las Piedras due to flooding and mudslides. In the southern city of Ponce, stretches of Highway 2 and Las Americas were closed off to traffic due to flooding. Severe flooding was reported along route 385 in Peñuelas, at the main town entrance. The Vista Alegre neighborhood was reported under several feet of water. In the western region, several residential areas were reported under water, with mudslides and flooding affecting several roads. Roads in stretches of La Parguera, barrio Maguayo and barrio Olivares in Lajas, suffered landslides and severe flooding. In Cabo Rojo, route 3301 in El Combate sector was also under water, while debris and fallen utility posts clogged route 308 in the Puerto Real community and route 301 in El Caño ward. In Mayaguez, flooding led to debris accumulation along a stretch of route 102 in the Guanajibo community. A state of emergency was declared by the Commonwealth government for the municipalities Fajardo, Rio Grande, Naguabo, Las Piedras, Juncos, Humacao, and Luquillo, the seven worst affected municipalities. Other severely impacted municipalities were Maunabo, San Lorenzo, Canovanas, Loiza and Arecibo. Most of damages in the western region were related to agriculture. Regional power and water supply systems suffered serious damages, as well as highways, bridges, schools and homes due to flooding and landslides. The highest 48 hour rainfall accumulations ending at 0800 AST April 18th were recorded at Naguabo with 17.33 inches, followed by Gurabo, 15.17 inches; Las Piedras, 14.42 inches; Luquillo, 13.84 inches; Rio Grande, 10.31 inches; and Ponce, 7.10 inches. The most intense rainfall occurred in the upper part of Naguabo where the rainfall values equaled the 50 and 25 year 24 hour rainfall rates. The Commonwealth of Puerto Rico Office of Management and Budget estimated total damages at $24,323,370 for this flood event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 17, 10:15 PM AST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1015 PM AST THU APR 17 2003
FOR THOSE WHO WANTED RAIN THEY GOT IT...ESPECIALLY ACROSS NAGUABO
WHERE PRELIMINARY REPORTS INDICATED 16 INCHES. A FEW OF THE OTHER
LARGER TOTALS THUS FAR...15 IN LAS PIEDRAS...AND 13 IN RIO
GRANDE...12 IN FAJARDO...LUQUILLO...10 IN PONCE. THESE ARE
PRELIMINARY NUMBERS...FOR ADDITIONAL INFORMATION PLEASE SEE THE
LATEST PUBLIC INFORMATION STATEMENT (PNS).
INTERESTING THINGS STILL LEFT IN THE FORECAST. FIRST OF TWO
SHORTWAVES HAS ROTATED AROUND THE LONG WAVE TROUGH ACROSS HAITI AND
HAS PULLED NORTHEAST. EVIDENCE IN WATER VAPOR TROUGH IS FILLING AS I
EXPECTED YESTERDAY NIGHT WHILE ANOTHER SHORTWAVE DROPS CONTINUES TO
DROP IN FROM THE NORTHWEST INTO THE TROUGH. THIS IS RESULTING IN A
DEFINITE AMPLIFICATION OF THE RIGHT TO THE EAST AND A DEEPENING OF
THE TROUGH TO THE WEST ACROSS HISPANIOLA. I AM EXPECTING THICK CLOUD
OVER TO REMAIN FIXED ACROSS AREA THROUGH TONIGHT. MID/UPPER LEVEL
DRY AIR BEING PULLED IN FROM THE SOUTHWEST LOOKS TO BE ATTEMPTING TO
DRY US THROUGH THE UPPER LEVELS. I WOULD EXPECT THIS TO BE
ESPECIALLY TRUE FOR THE WEST SECTION OF THE ISLAND BY SUNRISE WITH
THE MID/UPPER LEVEL CLOUDY LINGERING ACROSS THE VIRGIN
ISLANDS THROUGH FRIDAY.
THIS MAY NOT BE A GOOD THING WITH CLEARING GOING ON ALOFT AND
ABUNDANT LOW LEVEL MOISTURE...ANY TYPE OF DIFFERENTIAL HEATING
TOMORROW AND MID LEVEL ENTRAINMENT OF DRY AIR WILL PROBABLY LEAD TO
THUNDERSTORMS ACROSS THE NORTHEAST SECTION OF THE ISLAND...JUST
WHERE IT IS THE MOST UNNEEDED AT THIS TIME. IN A TYPICAL EASTERLY
ENVIRONMENT WE WOULD BE EXPECTING DIURNAL EFFECTS TO BE ENHANCED
ACROSS THE WESTERN SECTIONS OF THE ISLAND...HOWEVER WE IN A WESTERLY
LOW/MID LEVEL FLOW WHICH WILL RESULT IN THE EASTERN SECTION OF THE
ISLAND BEING THE MOST ACTIVE.
HAVE LEANED CLOSER TO COMPLETELY DISCOUNTING THE GFS SOLUTION. GFS
ENTIRE PACKAGE WAS DEPENDENT UPON A LOW DEVELOPING SOUTHWEST OF
PUERTO RICO PULLING TO THE NORTHEAST WITH A TIGHTENING OF THE
PRESSURE GRADIENT RESULTING IN A 20-30 KNOT SOUTH TO NORTH WIND
FLOW. QUIK SCAT WINDS AND SATELLITE SHOW ABSOLUTELY TO INDICATION
THAT THIS IS HAPPENING. QUIK SCAT INDICATES THAT AN AREA OF
TROUGHING EXISTS...BUT FROM COLUMBIA NORTHWEST TO JAMAICA WHICH HAS
BEEN INCONSISTENT WITH THE GFS.
WILL LEAN SOMEWHERE BETWEEN THE ETA AND THE NGM FOR THIS FORECAST.
NGM HAS THE BEST 700-500 MB OMEGAS ACROSS PUERTO RICO WHILE THE NGM
HAS THE BEST ACROSS CULEBRA...VIEQUES AND THE U.S. VIRGIN ISLAND
TOMORROW AFTERNOON. THE AMOUNT OF HELICITY WEVE BEEN SEEING SHOULD
START TO DIMINISH TO INTENSITY OF SOME OF THESE THUNDERSTORMS SHOULD
DIMINISH.
WILL DROP THE WINDS AND SEAS A BIT ACROSS THE WEST SECTIONS AND THE
SOUTHWEST COASTAL WATERS. WITHOUT INDICATION OF LOW DEVELOPMENT
EITHER ON SATELLITE OR IN QUIK SCAT WINDS HARD TO BELIEVE IN SEAS
WHICH WERE ALSO EXPECTED TO INCREASE ACROSS THE SOUTHWEST CARIBBEAN
WATERS WILL DO SO.
TIRADO
545 PM DISCUSSION...
VERY BUSY DAY WITH SOME OF THE WORST FLASH FLOODING AROUND THESE
PARTS IN A LONG TIME SOME PARTS OF SOUTH...EAST AND NORTHEAST
PUERTO RICO HAVE RECEIVED 6 TO 14 INCHES OF RAINFALL IN 6 HOURS OR
LESS...WITH MANY LOCAL RIVERS FLOODED AND ROADS IMPASSABLE.
UNFORTUNATELY...MORE HEAVY RAINFALL AND ADDITIONAL FLOODING
ANTICIPATED FOR PARTS OF THE FA DURING THE NEXT 12 TO 24 HOURS AND
POSSIBLY BEYOND. IN A NUT SHELL...NEARLY STATIONARY SOUTHWEST TO
NORTHEAST ORIENTED 850-700 MB THETA E RIDGE WILL REMAINED ALIGNED
ACROSS FA FOR AT LEAST THE NEXT 24 HOURS. LOW TO MID LEVEL SOUTHEAST
TO SOUTH FLOW WILL CONTINUE TO PULL MOIST AND UNSTABLE AIR NORTH
INTO AND ACROSS FA WHILE A SERIES OF MID TO UPPER LEVEL
PERTURBATIONS SWING EAST TO SOUTHEAST ACROSS THE LOCAL AREA WITH
GOOD VERTICAL MOTION...IGNITING AREAS OF DEEP CONVECTION ACROSS
FA...SUCH AS WHAT HAPPENED TODAY. ADD TO THIS LOCAL TERRAIN AND
OTHER EFFECTS AND THIS SPELLS MORE TROUBLE. OF NOTE...IN HOUSE
DISCUSSION ON SURFACE LOW PROGGED BY GFS MODEL TO DEVELOP TO OUR
SOUTH AND MOVE NORTH THROUGH THE MONA CHANNEL CONTINUES. ALTHOUGH
POSSIBLE...NO REAL SIGN OF THIS YET AND MAY BE SPURIOUS CYCLONE
AGAIN. SO...HAVE NOT TOTALLY BOUGHT OFF ON THIS IDEA...BUT CERTAINLY
LOOKS A LOW LEVEL PERTURBATION MOVES FROM SOUTHEAST TO NORTHWEST
ACROSS OR JUST SOUTH OF FA FRIDAY AND FRIDAY NIGHT TO ENHANCE
CONVECTION.
FLASH FLOOD WATCH CONTINUES FOR ALL OF PUERTO RICO...CULEBRA AND
VIEQUES AND ALL OF THE U.S. VIRGIN ISLANDS AT THIS TIME. WITH
SEVERAL WARNINGS ALSO IN EFFECT.
FOR COASTAL WATERS...EXPECT SOUTHEAST TO SOUTH WIND AT 10 TO 20
KNOTS AND SEAS 4 FEET OR LESS THROUGH SATURDAY NIGHT AND PROBABLY
BEYOND. WILL BE WATCHING FOR THE POSSIBILITY OF THE AFOREMENTIONED
SURFACE LOW OVER THE CARIBBEAN WATERS DURING THE NEXT 24 TO 48
HOURS.
.SJU...
.PR...FFA PRZ001>013 TIL 08Z FRIDAY.
.VI...FFA VIZ001-002 TIL 08Z FRIDAY.
EQUIPMENT: NO PROBLEMS AT THIS TIME.
SEELEY
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY
WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).PRZ001>013-VIZ001-002-AMZ710>750-172200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 605 AM AST THU APR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT PUERTO RICO. THE HIGH INSTABILITY AND ABUNDANT MOISTURE WILL MAKE THE SHOWERS AND THUNDERSTORMS TO FORM ANYWHERE AND NEXT MOVE TOWARD THE NORTH NORTHEAST. RAINFALL AMOUNTS OF 3 TO 4 INCHES ARE EXPECTED. HOWEVER...RAINFALL AMOUNTS COULD BE SIGNIFICANTLY HIGHER OVER ISOLATED LOCALITIES. THE POTENTIAL FOR FLASH FLOODING IS HIGH TODAY AND TONIGHT. WEATHER CAN BECOME SEVERE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. .FRIDAY THROUGH WEDNESDAY...AS EFFECTS OF THE MID TO UPPER LEVEL TROUGH REMAINS IN THE AREA...UNTIL SATURDAY...THE LIKELIHOOD OF FLASH FLOODING WILL REMAIN HIGH. WE SHOULD BE ON THE ALERT OF POSSIBLE SEVERE WEATHER ALSO. THIS INCLUDES THE DEVELOPMENT OF WATERSPOUTS OVER OUR COASTAL WATERS. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT...SCATTERED SHOWERS WILL AFFECT THE U.S. VIRGIN ISLANDS THROUGH THIS EVENING. NO WIDESPREAD OR SIGNIFICANT RAINFALL ACCUMULATIONS ARE EXPECTED...WITH LOCALIZED RAINFALL AMOUNTS AROUND AN INCH. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .FRIDAY THROUGH WEDNESDAY...SHOWERS WILL BECOME NUMEROUS FRIDAY WITH ISOLATED THUNDERSTOREMS. THERE WILL BE A HIGH POTENTIAL FOR HEAVY RAIN AND CONSEQUENT FLOODING. WATERSPOUTS MAY FORM OVER THE COASTAL WATERS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
10 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349303, 5349304, 5349305, 5349306, 5349307, 5349308, 5349309, 5349310, 5349311, 5349312.